Alert archive / Hawaii / Wind Advisories in 2015
Wind Advisory 14, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 11, 2015, 3:52 PM HST for Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2015, 3:52 PM HST (01:52 UTC)
- Expired
- Mar 12, 2015, 3:41 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
687 WWHW70 PHFO 120152 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 352 PM HST WED MAR 11 2015 HIZ022-121500- /O.NEW.PHFO.WI.Y.0014.150312T0152Z-150313T0400Z/ HALEAKALA SUMMIT- 352 PM HST WED MAR 11 2015 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. * WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 65 MPH. * TIMING...THROUGH THURSDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING DIFFICULT. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
2 follow-up statements
387 WWHW70 PHFO 121346 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 346 AM HST THU MAR 12 2015 HIZ022-130300- /O.CON.PHFO.WI.Y.0014.000000T0000Z-150313T0400Z/ HALEAKALA SUMMIT- 346 AM HST THU MAR 12 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH. * TIMING...THROUGH TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE HIKING OR DRIVING DIFFICULT. HIGH PROFILE VEHICLES ARE MOST SUSCEPTIBLE TO THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
143 WWHW70 PHFO 130141 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST THU MAR 12 2015 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT... .A MID TO UPPER LEVEL TROUGH WILL CONTINUE TO PRODUCE VERY STRONG WEST WINDS OVER THE HIGH SUMMITS OF THE BIG ISLAND THROUGH MUCH OF THE NIGHT. WINDS WILL SHIFT OUT OF THE NORTHWEST AND DECLINE ON FRIDAY. HIZ022-130245- /O.CAN.PHFO.WI.Y.0014.000000T0000Z-150313T0400Z/ HALEAKALA SUMMIT- 341 PM HST THU MAR 12 2015 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW THE ADVISORY LEVEL. $$ HIZ028-131400- /O.NEW.PHFO.HW.W.0006.150313T0141Z-150313T1400Z/ BIG ISLAND SUMMITS- 341 PM HST THU MAR 12 2015 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 AM HST FRIDAY. * WINDS...WEST 45 TO 65 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE WALKING OR DRIVING DANGEROUS. ANY TRAVEL TO THE SUMMITS IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. PLEASE DELAY TRAVEL TO THE SUMMIT AREAS UNTIL WINDS SUBSIDE. && $$ WROE
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 11, 10:00 AM HST, 5 hours 52 minutes earlier.
Area forecast discussion, Mar 11, 10:00 AM HST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED MAR 11 2015 .SYNOPSIS... DEEP LAYERED CLOUDS WILL COVER MAUI COUNTY AND THE BIG ISLAND AND BRING OCCASIONAL SHOWERS INTO THURSDAY...WITH LOWER RAINFALL CHANCES FARTHER WEST. LIGHT WINDS WILL TURN NORTHERLY AND INCREASE NEAR KAUAI TONIGHT...AND ACROSS THE REST OF THE AREA ON THURSDAY. TRADE WINDS WILL RETURN BRIEFLY FOR THE WEEKEND. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW FAR NORTH OF THE STATE...WITH A DIGGING TROUGH TO THE NORTHWEST. A STRONG WEST-SOUTHWESTERLY JET IS LOCATED OVER AND TO THE NORTHEAST OF THE STATE. AT THE SURFACE...A WEAKENING FRONT IS LOCATED SOUTHEAST OF THE BIG ISLAND WITH A RIDGE JUST TO OUR NORTH. 12Z SOUNDINGS HIGHLIGHT THE DIFFERENCE IN AIRMASS ACROSS THE STATE...WITH SIGNIFICANT DRY MID-LEVEL AIR AT LIHUE AND A WEAK INVERSION NEAR 6-7KFT. THERE IS A MUCH SMALLER POCKET OF DRY MID-LEVEL AIR AT HILO...WHICH HAS LIKELY ERODED THIS MORNING BASED ON RADAR VAD WIND PROFILES. REGIONAL RADARS SHOW WIDESPREAD RETURNS FROM GENERALLY MOLOKAI TO THE BIG ISLAND. RAIN GAGE OBSERVATIONS SHOW WIDESPREAD BUT GENERALLY LIGHT PRECIPITATION AMOUNTS MAINLY FOR THE BIG ISLAND...WITH SOME ACCUMULATIONS OVER EAST MAUI AS WELL. MODEL CROSS SECTIONS SHOW A SIMILAR MOISTURE DISTRIBUTION REMAINING NEARLY STEADY THROUGH THE DAY...WITH DEEP MOISTURE NEAR THE BIG ISLAND AND AN INCREASING WEDGE OF DRY MID-LAYER AIR EXTENDING WESTWARD. AS THE ATMOSPHERE SATURATES IN THE EAST...THE WEAK LOW-LEVEL CAP WILL ERODE AND LEAD TO AN UNSTABLE AIRMASS. WE ARE ALREADY SEEING SOME EMBEDDED DEEPER/HEAVIER SHOWERS. HOWEVER...SLIGHTLY WARMER THAN NORMAL MID-LEVEL TEMPERATURES WILL KEEP THE CAPE ON THE SKINNY SIDE. LOW-LEVEL WINDS REMAIN RELATIVELY LIGHT ACROSS THE STATE...WITH THE SURFACE RIDGE JUST TO OUR NORTH. THE NATURE OF THE DEEP MOISTURE NEAR THE BIG ISLAND WILL LEAD TO A MORE WIDESPREAD DISTRIBUTION TO RAINFALL...AS OPPOSED TO THE TYPICAL WINDWARD/LEEWARD FOCUS. EVEN WITH LOWER POPS ACROSS THE WESTERN HALF OF THE STATE...THE THICK MIDDLE AND HIGH LEVEL LAYERED CLOUDS WILL KEEP SKIES MOSTLY CLOUDY. THE UPPER LEVEL TROUGH DIGGING NORTH OF THE STATE WILL SHARPEN THE SURFACE TROUGH TO OUR NORTH. THE 12Z GFS ALSO TRIES TO ENHANCE LOW-LEVEL CONVERGENCE ACROSS THE ISLANDS. RECENT RADAR TRENDS THIS MORNING SHOW THE HEAVIER ACTIVITY DEVELOPING RECENTLY CLOSER TO MAUI THAN THE BIG ISLAND...BUT THIS IS EXPECTED TO SHIFT EASTWARD THROUGH THE DAY. INCREASING NORTHERLY WINDS WILL BUILD IN WITH THE HIGH NORTHWEST OF THE STATE...INCREASING ACROSS KAUAI TONIGHT AND FILLING IN OVER THE REST OF THE STATE THROUGH THURSDAY. WINDS AT THE BIG ISLAND SUMMIT HAVE DIMINISHED SOMEWHAT THIS MORNING...BUT ARE STILL ABOVE BLIZZARD WARNING LEVELS AT A COUPLE LOCATIONS. MORNING RANGER REPORTS FROM MAUNA KEA INDICATE CONTINUED SNOWFALL AND PERSISTENT DRIFTING...AND WEB CAMS SHOW VISIBILITIES REMAIN LOW IN PART DUE TO FREEZING FOG WE WELL. THE DIGGING UPPER LEVEL TROUGH IS EXPECTED TO BRING ANOTHER INCREASE IN WINDS FROM THIS AFTERNOON THROUGH TONIGHT. PRECIPITATION IS ALSO EXPECTED TO PICK UP TONIGHT AGAIN AS THE CONVERGENCE BAND NEAR MAUI SHIFTS SOUTHEASTWARD. THE BLIZZARD WARNING REMAINS IN EFFECT FOR THE SUMMITS THROUGH THURSDAY. THE HIGH BUILDING NORTHWEST OF THE STATE WILL BUILD EASTWARD OVER THE WEEKEND...WITH WINDS RETURNING TO A MORE TYPICAL TRADE WIND DIRECTION. FORECAST SOUNDINGS/CROSS SECTIONS ALSO SHOW MOISTURE DIMINISHING AND THE SUBSIDENCE INVERSION LOWERING...LEADING TO A DRIER WEATHER PATTERN FROM LATE FRIDAY INTO SATURDAY. THIS TRADE PATTERN MAY BE SHORT LIVED THROUGH...AS A SERIES OF SYSTEMS TRACKING ACROSS THE NORTH PACIFIC MAY SHIFT THE RIDGE SOUTHWARD OVER THE ISLANDS BY EARLY NEXT WEEK. THERE IS THE POTENTIAL FOR ONE OF THE FRONT TO REACH OUR LATITUDE AS WELL...BUT SPECIFICS REMAIN UNCLEAR THIS FAR OUT. && .AVIATION... AIRMET SIERRA REMAINS IN EFFECT FOR MOUNTAIN OBSCURATION OVER PORTIONS OF THE BIG ISLAND DUE TO THE LAYERED CLOUDS. THIS AIRMET MAY NEED TO BE EXPANDED LATER TODAY. THE LAYERED CLOUDS ARE ALSO BRINGING WINTRY WEATHER TO THE SUMMITS...AND AIRMET ZULU IS IN EFFECT FOR ICING. AIRMET ZULU COVERS FROM MOLOKAI TO THE BIG ISLAND AND THE SURROUNDING WATERS. AIRMET TANGO IS IN EFFECT FOR OCCASIONAL MODERATE TURBULENCE BETWEEN FL250 AND FL350 FOR THE ENTIRE AREA. OTHERWISE...ISLANDS SHOULD STAY FAIRLY BENIGN TODAY AND VFR WILL PREVAIL AT MOST SMALLER ISLAND TERMINALS. && .MARINE... AN INCREASING NORTH NORTHWEST SWELL WILL REACH THE AREA BY THURSDAY AFTERNOON...PEAKING EARLY FRIDAY WITH SURF HEIGHTS LIKELY APPROACHING WARNING LEVELS. THIS SWELL WILL GRADUALLY DIMINISH DURING THE WEEKEND AND INTO EARLY NEXT WEEK. A SMALL SOUTHWEST SWELL WILL ARRIVE ON FRIDAY AND CONTINUE THROUGH EARLY NEXT WEEK. WINDS ARE EXPECTED TO INCREASE LATE TODAY...THOUGH SHOULD REMAIN BELOW SMALL CRAFT ADVISORY LEVEL UNTIL LATE THURSDAY. WITH THE PENDING NEW NORTH-NORTHWEST SWELL...EXPECT SMALL CRAFT CONDITIONS TO BE MET OVER MOST OF COASTAL WATERS DUE TO WINDS AND SEAS BY LATE THURSDAY THROUGH FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING THROUGH THURSDAY AFTERNOON FOR BIG ISLAND SUMMITS. && DISCUSSION...BRAVENDER MARINE...HUI AVIATION...MBALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:30 AM HST | Small Craft Advisory | HFO | 3 days | |
| Mar 12, 3:46 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 48 hr |
| Mar 12, 3:46 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 72 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.